Kentucky, 2016

Flash Flooding and Hail in Kentucky, October 19, 2016

October 19, 2016 · NWS ILN · 20 events in 3 counties and zones

Severe thunderstorms developed along a slow moving frontal boundary and ahead of an upper level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$137,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms developed along a slow moving frontal boundary and ahead of an upper level disturbance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Oct 19, 3:39 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Oct 19, 3:39 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
439 PM EDT Wed Oct 19 2016

.SYNOPSIS...
Occasional showers and thunderstorms will be possible tonight as
a boundary lifts slowly north across the Ohio Valley. This
boundary will push back through the area Thursday into Thursday
night, resulting in a continued chance for showers and
thunderstorms. A drier but much cooler airmass will settle into
the area for the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The frontal boundary has stalled out along/just north of the Ohio
River this afternoon. Showers and thunderstorms have increased in
coverage across southern Illinois and southern Indiana along/ahead
of the next wave moving up along the front. This wave will
continue to work its way east along the boundary with showers and
thunderstorms spreading in from the west through late afternoon
and into early evening. Best instability will remain along and
south of the boundary through early this evening. However, there
is a narrow corridor along and just north of the boundary where
better shear values will overlap with at least some instabilities. This
could lead to a narrow window of a marginal severe threat this
afternoon into early this evening, particularly across parts of
southeast Indiana and southwest Ohio. The other concern will be
locally heavy rainfall as PWs push up to around 1.75 inches
through early evening. If we end up with some training
thunderstorms, flooding may become a concern. However, since we
have been so dry the past few weeks, have opted to handle with
just a mention in the HWO and some heavy rain wording in the
forecast across parts of our western areas into this evening.

The boundary will then lift gradually north through the overnight
hours as additional waves ride up along the boundary. This will
allow for widespread pcpn to continue through tonight, especially
across northwest portions of our fa. Surface based instabilities
will drop off overnight, but with the models hanging on to at
least some weak elevated instabilities, will go ahead and include
at least a slight chance of some embedded thunderstorms through
the night.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
An upper level trough will pivot east across the region Thursday
into Friday. This will help push the cold front east through our
area Thursday into Thursday night. With additional waves moving up
along the front, widespread pcpn will continue through the day on
Thursday, before beginning to taper off from west to east
Thursday night. Some better instabilities will once again be
pulled up into our area ahead of the front, primarily along and
southeast of the I-71 corridor.

As the better shear sags southeast with the front through the
day, we may once again end up with a narrow corridor of overlap
between the better instability and increasing shear values. This
could result in a marginal severe threat across about the
southeast half of our area through Thursday afternoon. Temperatures
will likely end up being somewhat non diurnal, especially across
our northwest as we start to get into some better low level CAA
behind the front.

Low level CAA will continue through the day Friday with 850 mb
temperatures dropping down to below zero degrees celsius through
the afternoon. This will result well below normal temperatures
with highs on Friday only in the low to mid 50s expected.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
On Saturday an upper level low will be pulling east of the area with
the upper level trough axis also just east of the region. 850 mb
temperatures will continue to remain rather cold for this time of
year (1 to 2 SD below normal via the NAEFS and GEFS) with both the
GFS and ECMWF showing values just below zero. During the day
Saturday low level thicknesses and temperatures will slowly start to
warm but will remain low enough to keep high temperatures below
normal for this time of year. On the back side of the upper level
low the CMC/ GFS/ ECMWF are hinting at some possible wrap around
weak showers forming Saturday so have kept low chance PoPs in the
forecast. Any showers that do form will be weak though and with
PWATs around 0.35" coverage should be low.

Monday another shortwave will dive south and rotate around the upper
level low over Quebec with a weak surface cold front pushing through
the area Monday morning. The ECMWF is more progressive with the
shortwave and surface cold front while the CMC and GFS is about 6 -
12 hours slower. Either way the better upper level forcing (PVA) all
slides east of the area with PWATs remaining around or below 0.75".
Due to the mentioned above have kept the area dry Monday into
Tuesday. As of now the cold front also looks rather weak across our
area. The upper level trough axis remains east of the region keeping
the heart of the coldest air east as well. Towards the end of the
long term mid-level heights will start to rise across Ohio (576-580
dam). This will equate to rising high temperatures and above normal
temperatures Tuesday through Wednesday.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Surface frontal boundary has slipped south of the TAF sites and
stalled out e-w parallel to the upper level flow. Other than some
lingering MVFR cigs at KCVG/KLUK, conditions are starting out VFR.
As mid/upper level flow backs the front will lift north with a
surface wave developing to our west. Scattered convection may
develop and spread into the Cincinnati area after 22Z. This
convective activity is expected to continue to develop northeast
and increase in coverage this evening. So all terminals will
likely be impacted by showers with embedded thunderstorms. Have
MVFR CIGS and vsbys developing this evening. There will likely be
a lull in pcpn activity at all but KDAY overnight. As the main sfc
low lifts northeast through the Ohio Valley on Thursday a trailing
cold front will sweep east thru the TAF sites. Axis of instby
ahead of this front will lkly lead to a period of thunder, mainly
east of I-71 early. Have a mention of thunder and MVFR CIGS at all
but KDAY on Thursday, where have introduced IFR CIGS in the cold
air in the wake of the low.

OUTLOOK...MVFR to IFR ceilings and visibilities likely Thursday
night into Friday morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Haines
AVIATION...AR
Hazardous weather outlook, Oct 19, 3:51 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
451 AM EDT WED OCT 19 2016

INZ050-OHZ026-034-035-042>046-051>056-200900-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
451 AM EDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SEVERAL ROUNDS OF SHOWERS WILL LEAD TO THE POTENTIAL FOR ISOLATED
FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERAL ROUNDS OF SHOWERS WILL LEAD TO THE POTENTIAL FOR ISOLATED
FLOODING THROUGH THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ058-059-066-073>075-080-KYZ089>100-OHZ060>065-070>074-077>082-088-
200900-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
451 AM EDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SEVERAL ROUNDS OF SHOWERS AND SOME THUNDERSTORMS WILL LEAD TO THE
POTENTIAL FOR ISOLATED FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERAL ROUNDS OF SHOWERS AND SOME STORMS WILL LEAD TO THE
POTENTIAL FOR ISOLATED FLOODING THROUGH THURSDAY EVENING.

ISOLATED SEVERE WEATHER WILL BE POSSIBLE ON THURSDAY WITH DAMAGING
WINDS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 19, 4:22 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
522 PM EDT WED OCT 19 2016

INZ073-192200-
RIPLEY IN-
522 PM EDT WED OCT 19 2016

...A STRONG THUNDERSTORM WILL AFFECT RIPLEY COUNTY UNTIL 600 PM
EDT...

AT 522 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR VERNON...
MOVING EAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
NICKEL SIZE HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
BATESVILLE...VERSAILLES...OSGOOD...HOLTON...NAPOLEON...OTTER
VILLAGE...FRIENDSHIP...BENHAM...VERSAILLES LAKE...NEW MARION...
REXVILLE...OLEAN AND BALLSTOWN.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3919 8544 3929 8519 3896 8513 3893 8545
TIME...MOT...LOC 2122Z 254DEG 24KT 3905 8552

AR
Local storm report, Oct 19, 5:39 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
639 PM EDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             ABERDEEN                38.91N 84.99W
10/19/2016  E3.00 INCH       OHIO               IN   LAW ENFORCEMENT

&&
Local storm report, Oct 19, 5:51 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
651 PM EDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     DILLSBORO               39.02N 85.06W
10/19/2016                   DEARBORN           IN   LAW ENFORCEMENT

            A FEW TREES DOWN

&&

The radar

The Cincinnati radar (KILN), 97 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 6 hail, 2 flash flood. Local standard time, as filed.

Hail, Boone

When
October 19, 5:56 PM EST to 6:01 PM EST
Where
Boone County, 2.82 mi N of Big Bone
Measured
0.75 in hail
Reported by
Public
Coordinates
38.920, -84.740

Thunderstorm Wind, Boone

When
October 19, 5:56 PM EST to 6:06 PM EST
Where
Boone County, 2.82 mi N of Big Bone
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
38.920, -84.740

Several trees were knocked down, with some minor structural damage at a farm on Big Bone Church Road.

Thunderstorm Wind, Boone

When
October 19, 5:58 PM EST to 6:08 PM EST
Where
Boone County, 2.12 mi SW of Hueys Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
38.930, -84.730

Trees and wires were reported knocked down on Big Bone Church Road.

Thunderstorm Wind, Boone

When
October 19, 6:00 PM EST to 6:10 PM EST
Where
Boone County, 0.69 mi S of Burlington
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.020, -84.720

Numerous trees were knocked down across central portions of Boone County.

Thunderstorm Wind, Boone

When
October 19, 6:05 PM EST to 6:15 PM EST
Where
Boone County, 0.54 mi W of Union
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
38.950, -84.680

Multiple trees were reported knocked down.

Thunderstorm Wind, Boone

When
October 19, 6:06 PM EST to 6:16 PM EST
Where
Boone County, 2.14 mi SSW of Union
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.920, -84.680

A large limb and a tree were knocked down near New Haven School Road.

Hail, Boone

When
October 19, 6:10 PM EST to 6:20 PM EST
Where
Boone County, 0.69 mi S of Union
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.940, -84.670

Thunderstorm Wind, Boone

When
October 19, 6:12 PM EST to 6:22 PM EST
Where
Boone County, Richwood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.920, -84.620

One large tree was knocked down across railroad tracks near Richwood. Also, a light pole was blown down at a truck stop near Interstate 71/75.

Thunderstorm Wind, Boone

When
October 19, 6:12 PM EST to 6:22 PM EST
Where
Boone County, Richwood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.920, -84.620

Power lines were toppled due to strong winds, leaving hundreds without power.

Thunderstorm Wind, Boone

When
October 19, 6:15 PM EST to 6:25 PM EST
Where
Boone County, 0.88 mi SW of Richwood
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.910, -84.630

Several trees were knocked down near Foinavon Lane.

Thunderstorm Wind, Kenton

When
October 19, 6:20 PM EST to 6:30 PM EST
Where
Kenton County, 1.75 mi NW of Independence
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.950, -84.550

Numerous trees and power lines were reported knocked down across Kenton County.

Hail, Kenton

When
October 19, 6:20 PM EST to 6:30 PM EST
Where
Kenton County, 0.97 mi NW of Independence
Measured
1 in hail
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
38.939, -84.544

Two cars were severely dented in the driveway in front of a house from the hail, also there was damage to the roof of the house. Other damage to the house included: seven wind screens completely damaged, a wood porch railing pitted, vinyl fascia, gutters and 2 garage doors severely dented. A medium size tree was also broken. Finally, rain water pushed up a 45 degree roof into the ridge vent causing ceiling water damage inside the house.

Thunderstorm Wind, Kenton

When
October 19, 6:22 PM EST to 6:32 PM EST
Where
Kenton County, 0.88 mi NW of Nicholson
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
38.910, -84.540

Multiple trees were reported knocked down.

Hail, Kenton

When
October 19, 6:26 PM EST to 6:36 PM EST
Where
Kenton County, 1.75 mi NW of Independence
Measured
1.75 in hail
Reported by
Public
Coordinates
38.950, -84.550

Hail, Campbell

When
October 19, 6:34 PM EST to 6:39 PM EST
Where
Campbell County, 4.52 mi WSW of Grants Lick
Measured
2.5 in hail
Reported by
Public
Coordinates
38.830, -84.460

Thunderstorm Wind, Campbell

When
October 19, 6:40 PM EST to 6:50 PM EST
Where
Campbell County, 0.88 mi NW of Grants Lick
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.860, -84.390

Several trees were reported knocked down in the Grants Lick area.

Thunderstorm Wind, Campbell

When
October 19, 6:41 PM EST to 6:51 PM EST
Where
Campbell County, 2.63 mi NW of Grants Lick
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
38.880, -84.410

Twenty-nine trees of various sizes were knocked down at a residence on Lees Rd. Some were snapped and some were uprooted.

Hail, Campbell

When
October 19, 7:02 PM EST to 7:12 PM EST
Where
Campbell County, 0.54 mi E of California
Measured
1.75 in hail
Reported by
Public
Coordinates
38.920, -84.260

Flash Flood, Boone

When
October 19, 9:01 PM EST to 11:00 PM EST
Where
Boone County, 1.01 mi S of Sugartit to 0.99 mi S of Sugartit
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.956, -84.647

Water was reported flowing into a basement on Blacksmith Place in Florence.

Flash Flood, Campbell

When
October 19, 9:10 PM EST to 11:10 PM EST
Where
Campbell County, 0.69 mi S of Alexandria to 0.93 mi S of Hawthorne
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.960, -84.380

A few roads across Kenton County were closed due to high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 658208, 658213, 658214, 658215, 658216, 658217, 658209, 658218, 658224, 658219, 658220, 659558, 658221, 658210, 658211, 658222, 658223, 658212, 658206, 658207.